Tuesday, January 27, 2015

Effexor Withdrawal?

A few months ago my pharmacy started giving me the brand Effexor in place of my generic because there was a problem with the generic supply from India. When I did my meds this weekend, I noticed that they had switched back to the generic. I didn't think anything of it.

Sunday I was tired, light-headed and anxious. Yesterday I was depressed, light-headed and tired and had a really bad headache- the kind I hardly ever get anymore and haven't had in months. Today I felt feverish, light-headed, super-depressed- I thought I was just getting sick. Until the tingling started. That is Effexor withdrawal. Tingling and zaps, light-headedness and mood swings.

And then I remembered putting the different colored capsules into my pill boxes this weekend. And then I got mad. OK, I am a coffee addict. If I miss a day of it I get a massive headache. But I don't want to be an Effexor addict. I don't want to go into withdrawal- and be miserable and not function well- just because I change brands to one that may be less potent. Of course, my brain will probably adapt pretty soon. But it just really has me questioning the Effexor.

The Effexor is pretty numbing. Parnate- which I was on before- was not. I wonder if there is an antidepressant that is less numbing than Effexor which would also work for me. And I don't think that lowering the dose will help- the numbing effect came at the lowest doses- where it is primarily an SSRI- I think if anything that going up on the dose helped.

I think Prozac was better, and I don't know why- it is also an SSRI. The problem was it always stopped working- but that was before I knew about light therapy. Prozac also has a lot of drug interactions. If it wasn't so sedating, I'd want to give Remeron another try- but it is too sedating, so no.




3 comments:

paullamb said...

I'm a tea addict, and I have the same withdrawal symptoms (though anymore I can't tell if my daily headache is from caffeine withdrawal or the Bupropion).

I've been on the Bupropion for a month now (today), but yesterday was a dark day and I was utterly exhausted. I hope I'm not seeing its effectiveness wearing out. I see the doc this afternoon. Maybe that will enlighten me.

Unknown said...

I know we've discussed this before but I think Emsam might be really good for you. Not as stimulating as Parnate but not sedating, no weight gain (I lost weight until I got sicker and needed tons of Seroquel), it is a very even med since it's patches, the diet is not a strict (on 6 mg no restrictions although I was put on them at 6 in the hospital and even at 9 my dr doesn't really require adherence as long as you space things out b/c she talked to the man who developed it and he told her that there were no clinical indications for the diet at 9 but the FDA insisted (I have to be strict or I get migraines but that might happen without the MAOI since I have so many triggers that are food related) and it doesn't seem to ever lose its' effectiveness causing the annoying frequent dose increases. I've been on it 5 years now and while I've been on 12 mg (highest dose) for a month or two and was down to 6 when I had akathesia and didn't need the stimulation when things got really bad I've pretty much been on 9 since 3 weeks after I started it). It's also easy to control things; if I am getting manicky I leave a patch on for an extra day or don't wear one at all for a few days. That often will tame hypomania at least unless I'm going to have a big change and then it doesn't matter what I do. The only side effect I've had was skin reactions to the adhesive 5 years ago but they changed it and now it doesn't have problems.

It's certainly not cured me but it has made things easier the last 5 years when I haven't been constantly having to change ADs or for the several years before Emsam dealing with trying to figure out what miniscule dose of imipramine I needed that month.

The sole bad part is going on it is hell but that passes. I wish I had advocated to be hospitlaized sooner and done a more rapid wean of imipramine but I did worse than the dr expected so it was guesswork.

Jean Grey said...

If I ever take another leave of absence Emsam will definitely be on my short list of meds to try. But I am hoping to avoid that and I don't think I could manage a washout period while working. It would have to be something that could be cross-tapered.